Skip Navigation LinksHome > February 2003 - Volume 25 - Issue 1 > Do Acetaminophen and Alcohol Mix?
Emergency Medicine News:
Toxicology Rounds

Do Acetaminophen and Alcohol Mix?

Greenberg, Michael I. MD, MPH

Free Access
Article Outline
Collapse Box

Author Information

Dr. Greenberg is a professor of emergency medicine and public health, the chief of the division of occupational/environmental emergency medicine, and the toxicology fellowship program director at the Drexel University College of Medicine in Philadelphia.

Intuition to the contrary, even alcoholics can take acetaminophen, as long as they don't exceed the maximum daily dose

One of the most common questions posed to me as a medical toxicologist is whether it is safe to give acetaminophen to patients who may be alcoholic. Other commonly asked questions include: Does it take less acetaminophen to damage the liver of an alcoholic patient? Should I treat the alcoholic patient who has overdosed on acetaminophen differently from other patients?

These questions are important and essentially basic ones with which all emergency physicians should be comfortable. Because a large overdose of acetaminophen is a well-known cause of liver damage, these questions are reasonable, and it is extremely important to remember that acetaminophen generally provides one of the safest and most widely used analgesics of all time.

But concern arises because acetaminophen is widely available without prescription, and is in many over-the-counter drug products. And alcohol is a ubiquitous substance. As any emergency physician can attest, alcohol is used by a large percentage of the patient population, sometimes in moderation, sometimes in excess. There is no question that a large percentage of the U.S. population uses acetaminophen and alcohol, and the possibility of a harmful interaction has enormous import for patients and physicians alike. Serving on the front lines of acute care, emergency physicians must be prepared to deal with acetaminophen-alcohol interactions.

Pharmacological concerns about interactions of acetaminophen and alcohol may not be trivial. Both acetaminophen and alcohol are metabolized by the CYP2E1 enzyme member of the P450 complex. Under usual circumstances, a relatively small proportion of acetaminophen is metabolized by this enzyme to form the infamous harmful metabolite known as NAPQI. This molecule (n-acetyl-p-benzoquinoneime) is usually neutralized, as it were, by the naturally occurring glutathione molecules that reside in the liver.

Chronic alcohol users may have increased levels of the CYP2E1 enzyme induced by long-term alcohol consumption. Consequently, some have proposed that chronic alcoholics and those who drink on a regular basis may have higher levels of CYP2E1 and thus may metabolize more acetaminophen to the potentially harmful NAPQI molecule. This excessive amount of NAPQI would be expected to outstrip the ability of the glutathione stores to detoxify, and hepatic damage could result.

Back to Top | Article Outline

No Detrimental Interactions

Regardless of the possibility for harm, most clinical studies have not supported the theory. Several studies have addressed this possibility, and failed to find evidence for a detrimental acetaminophen-alcohol interaction. In 2001, Kuffner, et al (Arch Int Med 2001;161:2247) reported in a randomized double-blind, placebo-controlled study that no evidence for liver damage existed in more than 200 alcoholic patients taking acetaminophen. It is important to note, however, that this study looked only at acetaminophen doses of up to 4 g daily, the recommended daily maximum dose.

This study is important because it answers a key question, that it appears safe for patients who drink alcohol to take acetaminophen. It is important, however, for EPs to counsel these patients not to exceed a daily dose of acetaminophen of 4 g.

In 2000, Makin, et al, looked at acetaminophen hepatotoxicity and alcohol consumption in deliberate and accidental overdose (Quarterly J Med 2000;93[6]:341). These investigators studied the relationship between alcohol consumption and hepatotoxicity related to acetaminophen overdoses in suicidal gestures and when acetaminophen was apparently taken therapeutically. In a retrospective study of 553 patients admitted to a specialized liver unit suffering acetaminophen-induced hepatotoxicity, there was no difference in the severity of the hepatotoxicity following either a deliberate or an inadvertent overdose. These investigators concluded that heavy drinkers do not develop more severe hepatotoxicity following acetaminophen overdose than non-drinkers.

In 2000, Dart, et al, also concluded that acetaminophen use in recommended doses by alcoholic patients is safe (Am J Therapeutics 2000:7:123–134).

It is important to recognize that alcoholic patients may safely use acetaminophen therapeutically in recommended doses, but other questions are more difficult to answer. Whether alcoholic patients are at greater risk following acetaminophen overdose remains, to some degree, unknown. A multitude of problems are at play, and may interfere with the full elucidation of this issue. Obtaining an accurate and reliable drug use history from alcoholic patients may be challenging, for example.

Back to Top | Article Outline

Excluding Other Causes

Studies that address this issue also must carefully exclude other causes of hepatic disease to avoid confounding information. Nonetheless, many medical toxicologists have noted, and believe, that alcoholics who overdose on acetaminophen are at greater risk for severe liver injury than nonalcoholic patients would be.

All of this considered, there is no current and reliable published medical evidence that dictates a different therapeutic approach for alcoholic patients who overdose on acetaminophen. All published information points to the fact that the currently used acetaminophen treatment nomogram provides adequate protection for alcoholic and nonalcoholic acetaminophen overdose patients alike.

There are a number of important issues to consider when treating the alcoholic patient who may have overdosed on acetaminophen, including that it can be critical and enormously helpful to obtain previous medical records. Prior records will help define whether a patient has pre-existing liver disease and to what extent it may be due to alcohol or other factors that pre-date the overdose at hand. In addition to taking a detailed medical history, special attention should be paid to the specific preparation of acetaminophen that may have been ingested because acetaminophen content may vary from product to product.

Finally, it is important to remember that an efficacious treatment for acetaminophen overdose, n-acetylcysteine (NAC), does exist. Early administration of this antidote is desirable, but delayed treatment also may be effective. Special attention should always be paid to providing careful follow-up for any patient who is not admitted to the hospital. The concern is that at least some of these individuals will be alcoholics who were not identified during their ED visit. With careful emergency department follow-up, these patients can be monitored and any early evidence of liver damage diagnosed as quickly as possible.

© 2003 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Share